Illinois, 2023

Damaging Winds in Illinois, August 25, 2023

August 25, 2023 · NWS LSX · 2 events in 2 counties and zones

A cold front moved through the region. This combined with plenty of low level moisture and instability generated storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region. This combined with plenty of low level moisture and instability generated storms. Some of the storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 25, 1:59 PM CST, 6 minutes earlier.

Area forecast discussion, Aug 25, 1:59 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
259 PM CDT Fri Aug 25 2023

.SHORT TERM...  (Through Late Saturday Night)
Issued at 257 PM CDT Fri Aug 25 2023

Key Messages:

1. Relief from the dangerous heat that has plagued the area over the
past week is expected on Saturday.

2. Scattered showers and thunderstorms this afternoon through
Saturday afternoon are possible with the best chances being
overnight into Saturday. This afternoon, there is potential for a
thunderstorm or two to become strong to severe with the greatest
threat being damaging winds.

3. Dry conditions with near to below normal temperatures
expected next week.

Today will be the last day of the dangerous heat as the upper level
high begins to retreat southwestward and an upper level trough
sweeps across the Great Lakes Region late tonight. The upper level
trough will allow for a cold front to move south late tonight
through Saturday. The 18Z surface analysis shows that the frontal
boundary currently resides over southern Iowa and across central
Illinois.

With largely clear skies and dew points in the 70s, the atmosphere
is expected to continue to destabilize this afternoon. The Ozarks
and along the surface front across central Illinois will be the
prime spot for isolated to scattered thunderstorms by providing
sufficient lift. With CAPE values in excess of 3500 J/kg, 20 kts
of effective bulk shear, and steep low level lapse rates,
thunderstorms that do develop in these areas have the potential to
become strong to severe with the primary threat being strong
downburst with damaging winds and heavy downpours. Although high
rainfall rates are expected, flooding is not a concern due to the
lack of forcing.

The cold front will continue to move southward through the area
tonight into Saturday and bring with it another chance for scattered
showers and thunderstorms. Temperatures on Saturday are forecast
to be near normal to even slightly below normal with highs largely
in the mid to upper 80s across the area. Depending on cloud cover
and where the location of the front, there is a low chance that
temperatures in the far southern portions of the CWA will be in
the mid 90s. However, confidence remains low enough that the
Excessive Heat Warning will expire tonight at 03Z.

MMG/BRC

.LONG TERM...  (Sunday through Next Friday)
Issued at 257 PM CDT Fri Aug 25 2023

There is another chance for showers and thunderstorms across
southern Missouri early Sunday morning as a shortwave moves central
and southern and south-central Missouri. With the upper level high
continuing to shift to the southwestern CONUS and an upper level low
over eastern Canada, the Mid-Mississippi River Valley will be left
in northwesterly flow through at least mid-week. This dry low level
flow will help keep the region dry with seasonal like temperatures.

MMG/BRC

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1251 PM CDT Fri Aug 25 2023

Mostly dry and VFR conditions are expected this afternoon, however
there is a low chance for showers and thunderstorms during the
afternoon hours. A cold front will trek south across the region late
tonight through Saturday and bring with it scattered showers and
thunderstorms to all terminals. Should a thunderstorm pass over the
terminal, lower flight conditions can be expected.

MMG/BRC

&&

.CLIMATE...
Issued at 525 PM CDT Thu Aug 24 2023

The ongoing heat wave is of a historic nature, and compares to
some of the most memorable heat waves on record for our region
such as 1995 and 1980. The extreme nature of this heat wave has
to do with its humidity and longevity, not just the temperatures.
While we have not set high temperature records, we have challenged
record heat index readings.

TOP 10 HEAT INDEX READINGS SINCE 1945:

    ST LOUIS                 COLUMBIA                 QUINCY
120 - Jul 13, 1995       117 - Aug 20, 2023 <===  121 - Jul 23, 2005
118 - Jul 14, 1980       116 - Jul 13, 1995       120 - Jul 11, 1980
118 - Aug 18, 1995       115 - Aug 29, 1984       118 - Jul 7, 1980
117 - Jul 12, 1995       115 - Aug 11, 1997       118 - Jul 8, 1980
116 - Aug 20, 2023 <===  115 - Aug 3, 2008        118 - Jul 12, 1980
116 - Aug 22, 2023 <===  114 - Jul 12, 1954       117 - Jul 19, 1980
116 - Jul 4, 1990        114 - Aug 18, 1995       117 - Jul 14, 1980
116 - Jul 13, 1977       113 - Aug 6, 1951        116 - Aug 23, 2023 <===
116 - Jul 1, 1980        113 - Jun 27, 1980       116 - Aug 10, 2010
116 - Aug 2, 2011        113 - Jul 1, 1980        115 - Aug 20, 2023 <===
     AND 2 OTHER DAYS         AND 9 OTHER DAYS         AND 5 OTHER DAYS

The longevity of the extreme heat index readings has also been of
historic significance. St Louis is closing in on the longest
stretch of days with heat index of 110 or greater.

Consecutive days with heat index of 110 or greater at St Louis:
6 days - July 7-12, 1980 (114, 114, 112, 114, 114, 112)
5 days - August 20-24, 2023 (116, 114, 116, 113, 115)   <=== ONGOING
5 days - August 9-13, 2010 (110, 112, 111, 111, 112)
3 days - July 14-16, 1980 (117, 112, 111)

While no record highs have been broken so far, the following
temperature records have been set:

ST LOUIS:
AUG 23 - WARMEST LOW TEMPERATURE OF 82 BREAKS THE OLD RECORD OF 80
         SET IN 2014.
AUG 24 - WARMEST LOW TEMPERATURE OF 82 BREAKS THE OLD RECORD OF 81
         SET IN 2011. (LIKELY RECORD, NOT OFFICIAL UNTIL END OF DAY)

COLUMBIA:
AUG 24 - WARMEST LOW TEMPERATURE OF 78 BREAKS THE OLD RECORD OF 77
         SET IN 1910. (LIKELY RECORD, NOT OFFICIAL UNTIL END OF DAY)

KIMBLE

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 10 PM CDT this evening for Audrain
     MO-Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
     Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln
     MO-Madison MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint Charles MO-
     Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Shelby MO-Warren MO-Washington MO.

IL...Excessive Heat Warning until 10 PM CDT this evening for Adams IL-
     Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
     Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
     Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-Washington
     IL.

&&

WFO LSX
Hazardous weather outlook, Aug 25, 3:18 AM CST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
418 AM CDT Fri Aug 25 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-260930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
418 AM CDT Fri Aug 25 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Dangerous heat will continue through this evening with heat index
values of 105 to 115 degrees area wide. Locally higher values are
possible. An Excessive Heat Warning remains in effect for the entire
area through 10 pm.

There is a chance of thunderstorms over parts of the area through
tonight. One or two of these storms could produce damaging wind
gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for thunderstorms across parts of the area
Saturday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.

Britt

The radar

The Lincoln radar (KILX), 116 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 25, 2:05 PM CST
Where
Montgomery County, 2 mi N of Coffeen to 1.28 mi N of Coffeen
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.109, -89.400

Thunderstorm winds blew down several trees along County Road 1600E north of Coffeen.

Thunderstorm Wind, St. Clair

When
August 25, 5:20 PM CST to 5:25 PM CST
Where
St. Clair County, 0.71 mi S of Belleville to 0.96 mi WNW of Chenot Place
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.510, -89.983

Thunderstorm winds blew down several trees, tree limbs and power lines on the southeast side of Belleville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146233, 1146234.